Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 10, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 22, 2018, 3:38 AM MDT for 10 counties in Idaho. It took effect at Aug 22, 2018, 7:16 AM MDT. It was in force for 14 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2018, 3:38 AM MDT (09:38 UTC)
- In effect from
- Aug 22, 2018, 7:16 AM MDT
- Expired
- Aug 22, 2018, 9:00 PM MDT
- In force
- 14 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Custer County, ID, Franklin County, ID, Lemhi County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 13 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:40 AM MDT | HAIL 1 | Weston, ID | HAIL LIGHTLY COVERED THE GROUND. REPORTED BY THE PUBLIC ON THE PRESTON CITIZEN FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR. |
| Aug 22, 8:51 AM MDT | HAIL 1 | Franklin, ID | CORRECTS TIME ON PREVIOUS HAIL REPORT FROM FRANKLIN. VIEWER SUBMITTED PICTURE OF HAIL UP TO QUARTER SIZE TO KSL 5 IN SALT LAKE CITY. PHOTOS ALSO SUBMITTED TO THE PRESTON CITIZEN OF BROKEN WINDOWS AND HOLES IN A PLASTIC ROOF HATCH IN FRANKLIN. |
| Aug 22, 8:53 AM MDT | HAIL 0.5 | Preston, ID | MEASURED AT THE SCHOOL IN PRESTON. |
| Aug 22, 8:54 AM MDT | HAIL 0.88 | Franklin, ID | HAIL TO AT LEAST NICKEL SIZE COVERED THE GROUND IN FRANKLIN. SIGNIFICANT DAMAGE TO RESIDENTIAL VEGETABLE CROPS AND FLOWER BEDS. TIME ESTIMATED BASED ON PUBLIC REPORTS AND RADAR. |
| Aug 22, 9:26 AM MDT | HAIL 0.5 | Fish Haven, ID | HAIL OF AN UNKNOWN SIZE COVERED HIGHWAY 89 NEAR FISH HAVEN. TIME ESTIMATED BASED ON RADAR. REPORT RECEIVED VIA SOCIAL MEDIA. |
| Aug 22, 9:44 AM MDT | HAIL 0.25 | 7 Sse Cherry Creek, ID | SMALL HAIL COVERED INTERSTATE 15 NEAR THE IDAHO-UTAH BORDER. |
| Aug 22, 9:50 AM MDT | HAIL 1 | Franklin, ID | VIEWER SUBMITTED PICTURE OF HAIL UP TO QUARTER SIZE TO KSL 5 IN SALT LAKE CITY. FROM WEDNESDAY MORNING. |
| Aug 22, 11:04 AM MDT | HAIL 0.5 | Franklin, ID | VIEWER SUBMITTED PICTURE VIA FACEBOOK OF SMALL HAIL. MOST STONES LOOKED TO BE PEA SIZE WITH A FEW NEAR 0.50 INCHES. |
| Aug 22, 3:43 PM MDT | TSTM WND GST 77 | 14 Nnw Holbrook, ID | TIME ESTIMATED FROM RADAR. |
| Aug 22, 4:14 PM MDT | HAIL 0.25 | 17 Ese Rockland, ID | RAINING PRETTY HARD, AND PUDDLING THE GROUND. NOT MEASURED. |
| Aug 22, 4:36 PM MDT | HAIL 0.88 | 4 Nne Holbrook, ID | |
| Aug 22, 4:58 PM MDT | HAIL 0.25 | 2 Ssw Lava Hot Springs, ID | HAIL FELL ALONG S DEMPSEY CREEK RD JUST SOUTH OF MERRICK RD. REPORTED VIA NWS POCATELLO FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR. |
| Aug 22, 5:12 PM MDT | HAIL 0.5 | 11 W Soda Springs, ID | MARBLE SIZE HAIL COVERED THE GROUND. |
| Aug 22, 5:20 PM MDT | HAIL 1.25 | 1 W Soda Springs, ID | SECOND REPORT AND PHOTO OF QUARTER TO HALF DOLLAR SIZE HAIL IN DOWNTOWN SODA SPRINGS, POSTED TO THE KPVI FACEBOOK PAGE. TIME OF HAIL PROVIDED BY PUBLIC. |
| Aug 22, 5:21 PM MDT | HAIL 1.25 | Soda Springs, ID | MEASURED WITH A RULER. REPORT AND PHOTO POSTED TO KIFI LOCAL NEWS 8 FACEBOOK PAGE. TIME ESTIMATED BASED ON REPORT AND RADAR DATA. |
| Aug 22, 6:33 PM MDT | HAIL 1.5 | Clifton, ID | PING PONG BALL SIZE HAIL CONFIRMED VIA PHOTOS POSTED TO THE PRESTON CITIZEN FACEBOOK PAGE. DAMAGE TO TREE FOLIAGE. REPORTED AT THE CHURCH OF JESUS CHRIST OF LATTER-DAY SAINTS ON W 1ST N IN CLIFTON. TIME OF EVENT ADJUSTED BASED ON RADAR. |
| Aug 22, 6:34 PM MDT | HAIL 1.5 | Clifton, ID | PRESTON CITIZEN REPORTS DAMAGE TO SIDING ON HOMES IN CLIFTON. ADDITIONAL PHOTO OF PING PONG SIZE HAIL PROVIDED. |
| Aug 22, 6:35 PM MDT | HAIL 1 | Oxford, ID | ESTIMATED PEA TO QUARTER SIZE HAIL IN OXFORD. TIME OF EVENT ADJUSTED BASED ON RADAR. |
| Aug 22, 6:46 PM MDT | HAIL 1 | 4 E Banida, ID | HAIL UP TO QUARTER SIZE LIGHTLY COVERED THE GROUND AT TREASURETON RESERVOIR. REPORT AND VIDEO SHARED BY THE PUBLIC ON THE PRESTON CITIZEN FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2670 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
194 WWUS85 KPIH 220938 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 338 AM MDT Wed Aug 22 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 413 AND 476... IDZ413-230300- /O.UPG.KPIH.FW.A.0005.180822T1800Z-180823T0300Z/ /O.NEW.KPIH.FW.W.0010.180822T1800Z-180823T0300Z/ Caribou Range/Caribou NF- 338 AM MDT Wed Aug 22 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 413... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon today to 9 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 413. * WIND...Thunderstorms wind gusts to 40 mph with storms and potentially 60 mph with stronger storms. * THUNDERSTORMS...Scattered wet and dry thunderstorms. Some storms may produce moderate rainfall. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ476-230300- /O.NEW.KPIH.FW.W.0010.180822T1800Z-180823T0300Z/ Lemhi and Lost River Range/Challis NF- 338 AM MDT Wed Aug 22 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 476... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire weather zone 476. * WIND...Thunderstorms wind gusts to 40 mph with storms and potentially 60 mph with stronger storms. * THUNDERSTORMS...Scattered wet and dry thunderstorms. Some storms may produce moderate rainfall. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
3 follow-up statements
228 WWUS85 KPIH 221316 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 716 AM MDT Wed Aug 22 2018 ...RED FLAG WARNING IN EFFECT FROM NOW UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 413... ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 476... IDZ413-230300- /O.EXT.KPIH.FW.W.0010.180822T1316Z-180823T0300Z/ Caribou Range/Caribou NF- 716 AM MDT Wed Aug 22 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 413... * AFFECTED AREA...Fire weather zone 413. * WIND...Thunderstorms wind gusts to 40 mph with storms and potentially 60 mph with stronger storms. * THUNDERSTORMS...Scattered wet and dry thunderstorms. Some storms may produce moderate rainfall. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ476-230300- /O.CON.KPIH.FW.W.0010.180822T1800Z-180823T0300Z/ Lemhi and Lost River Range/Challis NF- 716 AM MDT Wed Aug 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 476... * AFFECTED AREA...Fire weather zone 476. * WIND...Thunderstorms wind gusts to 40 mph with storms and potentially 60 mph with stronger storms. * THUNDERSTORMS...Scattered wet and dry thunderstorms. Some storms may produce moderate rainfall. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
340 WWUS85 KPIH 221902 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 102 PM MDT Wed Aug 22 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 413 AND 476... IDZ413-230300- /O.CON.KPIH.FW.W.0010.000000T0000Z-180823T0300Z/ Caribou Range/Caribou NF- 102 PM MDT Wed Aug 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 413... * AFFECTED AREA...Fire weather zone 413. * WIND...Thunderstorms wind gusts to 40 mph with storms and potentially 60 mph with stronger storms. * THUNDERSTORMS...Scattered wet and dry thunderstorms. Some storms may produce moderate to heavy rainfall along with hail. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ476-230300- /O.CON.KPIH.FW.W.0010.000000T0000Z-180823T0300Z/ Lemhi and Lost River Range/Challis NF- 102 PM MDT Wed Aug 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 476... * AFFECTED AREA...Fire weather zone 476. * WIND...Thunderstorms wind gusts to 40 mph with storms and potentially 60 mph with stronger storms. * THUNDERSTORMS...Scattered wet and dry thunderstorms. Some storms may produce moderate to heavy rainfall along with hail. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
869 WWUS85 KPIH 230308 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 908 PM MDT Wed Aug 22 2018 IDZ413-476-230415- /O.EXP.KPIH.FW.W.0010.000000T0000Z-180823T0300Z/ Caribou Range/Caribou NF-Lemhi and Lost River Range/Challis NF- 908 PM MDT Wed Aug 22 2018 ...RED FLAG WARNING HAS EXPIRED FOR SCATTERED THUNDERSTORMS AND OUTFLOW WINDS FOR FIRE WEATHER ZONES 413 AND 476... The threat for scattered thunderstorms has ended. There is some lingering isolated thunderstorms in the extreme southeast end of zone 413 near Bear lake. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 22, 3:14 AM MDT, 24 minutes earlier.
Area forecast discussion, Aug 22, 3:14 AM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 314 AM MDT Wed Aug 22 2018 .DISCUSSION...An area of Low Pressure is forecast to track northeastward across Central Idaho today and into Montana tonight. This will place SE Idaho within a favorable area for isolated to scattered Thunderstorm activity today, with Thunderstorms already developing across the area. The combination of favorable shear, instability and moisture levels will allow for a few strong storms, and possibly even a Severe Thunderstorm today, with the Bear Lake area northward along the Wyoming border being favored for the strongest activity. Any Thunderstorm will have the potential to produce strong outflow winds along with locally Heavy Rainfall and Hail. Have added Gusty Wind wording to the forecast package as this is the most likely severe weather element. Have increased Precipitation Potential as well as forecast Precipitation through this evening based on observed weather and high resolution model trends. Have made the largest increase across the Central Mountains. As we head through the Evening, Shower and Thunderstorm activity will gradually exit the area with the majority of this activity exiting into Wyoming and Montana around Midnight. A transient Ridge of High Pressure will build into the region on Friday, bringing a return to dry weather (for most of the day) along with rebounding Temperatures. Another approaching Low Pressure trough will promote breezy conditions across the region as we head into Friday afternoon, along a low-end chance of an isolated Evening Thunderstorm across the Central Mountains. Breezy conditions will persist into Saturday with the approach of yet another Low Pressure trough. This trough is forecast to begin to approach Idaho Saturday night into Sunday, with Precipitation forecast to begin by late Sunday across the Central Mountains eastward along the Continental Divide. Widespread Precipitation is then possible by Monday. A significant cooldown is becoming increasingly likely behind the passage of a strong cold front sometime on Monday, which may send Temperatures tumbling below climatological averages Monday into Tuesday, a statement we haven't been able to make since June. There are some differences among model guidance regarding the strength and timing of the trough. Favor the GFS and their ensembles at this time due to the excellent agreement. AD/Huston && .AVIATION...Upper trough currently over the region will shift east of the divide this evening. Scattered thunderstorm activity is anticipated ahead of the advancing trough and may impact numerous terminals. Improving conditions are anticipated after 04z with the exception of perhaps KDIJ. Huston && .FIRE WEATHER...Low pressure system will shift east through the region today producing enhanced thunderstorm activity over at least zone 476 and 413. Thus a Red Flag Warning will be issued for those zones for scattered thunderstorm activity today. A second low pressure system will move into the NW coast late Thursday with increasing winds across the region Thursday into Friday and Saturday. Winds may be strong enough and RH low enough in select zones to warrant Red Flag highlights but will hold off for now given the current highlights. The extended models continue to show a deep low digging into the region around Monday for cooler and wetter conditions at least temporarily. Huston && .AIR STAGNATION...Unhealthy air quality exists across much of SE Idaho due to Smoke from area wildfires. Persons should limit outdoor exposure as a result, particularly those persons that suffer from respiratory issues. Some improvement is possible following the passage of a cold front later today, with the DEQ forecasting the Air Quality Index to drop back into the Moderate category by Thursday. AD/Huston && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening for IDZ413-476. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:16 AM MDT | Special Weather Statement | PIH | Bannock | 59 min |
| Aug 22, 6:34 AM MDT | Special Weather Statement | PIH | Power | 56 min |
| Aug 22, 6:38 AM MDT | Special Weather Statement | PIH | Bonneville, Teton | 52 min |
| Aug 22, 7:44 AM MDT | Special Weather Statement | PIH | Oneida | 61 min |
| Aug 22, 8:12 AM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bear Lake, Franklin, Oneida | 48 min |
| Aug 22, 8:59 AM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 46 min |
| Aug 22, 9:44 AM MDT | Special Weather Statement | PIH | Bear Lake | 31 min |
| Aug 22, 10:34 AM MDT | Special Weather Statement | PIH | Bear Lake | 41 min |
| Aug 22, 2:17 PM MDT | Special Weather Statement | PIH | Clark | 43 min |
| Aug 22, 2:38 PM MDT | Special Weather Statement | PIH | Power | 52 min |
| Aug 22, 3:02 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
| Aug 22, 3:12 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Cassia, Oneida, Power | 48 min |
| Aug 22, 3:29 PM MDT | Special Weather Statement | PIH | Oneida | 46 min |
| Aug 22, 3:39 PM MDT | Special Weather Statement | PIH | Clark | 36 min |
| Aug 22, 3:44 PM MDT | Special Weather Statement | PIH | Bingham | 46 min |
| Aug 22, 3:46 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson | 44 min |
| Aug 22, 4:07 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 38 min |
| Aug 22, 4:13 PM MDT | Special Weather Statement | PIH | Bannock | 62 min |
| Aug 22, 4:28 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 47 min |
| Aug 22, 4:41 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 15 min |
| Aug 22, 5:11 PM MDT | Special Weather Statement | PIH | Fremont | 49 min |
| Aug 22, 5:12 PM MDT | Special Weather Statement | PIH | Bear Lake, Caribou | 93 min |
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.